Lake Huron, 2013

Marine Thunderstorm Winds in Lake Huron, July 19, 2013

July 19, 2013 · NWS DTX · 7 events in 5 counties and zones

Several strong thunderstorms tracked through Saginaw Bay and Southern Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Several strong thunderstorms tracked through Saginaw Bay and Southern Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 19, 12:06 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 19, 12:06 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
106 PM EDT FRI JUL 19 2013

.AVIATION...

//DISCUSSION...

ALTHOUGH THE COLD FRONT IS STILL BACK ACROSS WRN UPPER MI...AMPLE
DAYTIME DESTABILIZATION WITHIN SOME MOISTURE CONVERGENCE AHEAD OF
THE FRONT WILL LEAD TO INCREASING CHANCES FOR THUNDERSTORM
DEVELOPMENT ACROSS THE AREA THIS AFTERNOON AND EVENING. GIVEN THE
POTENTIAL INSTABILITY...SOME OF THESE STORMS MAY PRODUCE LOCALLY
HIGH WINDS. THE ACTUAL SFC COLD FRONT WILL NOT TRACK ACROSS SE MI
UNTIL TONIGHT. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE ALONG THIS COLD FRONT.

FOR DTW...THE GUSTY SOUTHWEST WINDS SHOULD PERSIST INTO THE EARLY
EVENING BARRING ANY EARLY ONSET TO CONVECTION. THE COLD FRONT WILL
SLOWLY PUSH ACROSS METRO DETROIT BETWEEN 09Z AND 12Z SATURDAY. THERE
IS CERTAINLY THE POSSIBILITY OF STRONG TO SEVERE STORMS IN THE
VICINITY OF THIS COLD FRONT AND WORTHY OF AT LEAST A PROB30 GROUP AT
THIS TIME.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN TIMING OF CEILING HEIGHTS BELOW 5000 FT THIS
AFTERNOON.

* HIGH CONFIDENCE OF THUNDERSTORMS IN VICINITY BY 21Z.

&&

.PREV DISCUSSION...ISSUED 1043 AM EDT FRI JUL 19 2013

UPDATE...

MORNING TEMPS HAVE ALREADY SOARED INTO THE MID TO UPPER 80S UNDER
GUSTY SOUTHWEST WINDS. THERMAL ADVECTION UNDER THIS SW FLOW IN
ADVANCE OF THE SFC COLD FRONT WILL BOOST AFTERNOON TEMPS INTO THE
LOW TO MID 90S. THIS SUPPORTS A SLIGHT INCREASE IN FCST HIGHS THIS
AFTERNOON. THE EXCEPTION WILL BE ACROSS THE TRI CITIES WHERE AN
EARLIER ARRIVAL OF CONVECTION SHOULD LIMIT AFTERNOON TEMPS. THE
TEMPS COUPLED WITH THE LOW 70S SFC DEWPOINTS WILL LEAD TO ANOTHER
AFTERNOON WITH HEAT INDICES OF 100 TO 105 DEGREES.

THE REGION OF CONVECTION NOW EXTENDING FROM NORTHERN LAKE MICHIGAN
INTO NORTHERN LAKE HURON IS OCCURRING WITHIN A MID LEVEL MOISTURE
PLUME IN ADVANCE OF THE ACTUAL SFC COLD. THIS MOISTURE PLUME WILL
TRAVERSE SE MI THIS AFTERNOON. IN ADDITION...A REGION OF ENHANCED
LOW LEVEL CONVERGENCE HAS DEVELOPED AHEAD OF THIS CONVECTION WHICH
HAS ALREADY IGNITED CONVECTION OVER CENTRAL MI. THIS CONVERGENCE
IS LIKELY TO SUSTAIN ITSELF ALLOWING CONVECTION TO WORK INTO THE
SAGINAW VALLEY BY EARLY AFTERNOON. THE 12Z DTX SOUNDING AND RECENT
MODEL SOUNDINGS CONTINUE TO SUGGEST 0-1KM ML CAPE REACHING 1800 TO
2500 J/KG DURING THE AFTERNOON AND EVENING. MID LEVEL HEIGHT FALLS
AND ENTRANCE REGION UPPER JET DYNAMICS WILL OVERSPREAD SRN MI
DURING THE COURSE OF THE AFTERNOON AND EVENING...SUGGESTING
NUMEROUS TO WIDESPREAD COVERAGE OF CONVECTION. INCREASING MID
LEVEL WIND FIELDS DURING THE AFTERNOON/EVENING COMBINED WITH THE
MODERATE INSTABILITY WILL SUPPORT SOME SEVERE STORMS TODAY. THERE
WILL BE A WEAK MID LEVEL CAP OVER SE MI AND MID LEVEL LAPSE RATES
ARE NOT ALL THAT STEEP. THUS WHILE COVERAGE OF CONVECTION MAY BE
RATHER WIDESPREAD...STRONG TO SEVERE STORMS MAY BE MORE DISCRETE.
DAMAGING WIND GUSTS REMAIN THE MORE PROBABLE SEVERE WEATHER
THREAT. REGENERATIVE CONVECTION MAY HOWEVER CAUSE SOME LOCALIZED
FLOODING AS WELL.

PREV DISCUSSION...ISSUED 403 AM EDT FRI JUL 19 2013

SHORT TERM...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH WILL DIG THROUGH THE UPPER PLAINS THIS MORNING
IMPINGING UPON THE NORTHERN GREAT LAKES DURING THE AFTERNOON HOURS.
ANTICYCLONIC CURVATURE FROM A PRECEDING UPPER LEVEL JET CORE
DIRECTLY NORTH OF LAKE HURON WILL KEEP ENOUGH OF A SHORTWAVE RIDGING
COMPONENT IN PLAY TO SLOW THE SOUTH/EAST PROGRESSION OF THE SURFACE
COLD FRONT. IN FACT...MODEL INDICATIONS ARE THE SURFACE COLD FRONT
WILL NOT CLEAR THE KGLR/KTVC/KMBL LINE UNTIL 00Z THIS EVENING. BY 6Z
TONIGHT...THE TRAILING JET STREAK AND ASSOCIATED RIGHT ENTRANCE
REGION DYNAMICS WILL SNAP DIRECTLY INTO PLACE OVER THE NORTHERN
1/3RD OF THE LOWER PENINSULA. THE 1000-500MB HEIGHT RISES WILL GAIN
A FOOTHOLD...ACCELERATING THE PASSAGE OF THE SFC COLD FRONT THE
LATTER HALF OF THE NIGHT.

PERSISTENCE WILL AGAIN BE THE OPERATIVE WORD THIS MORNING WITH
RECOGNIZABLE CAPPING IN THE 2500-5000 FT AGL LAYER. THIS SHOULD
CAUSE THE WEATHER TO BE QUIET EARLY ACROSS ALL OF SOUTHEASTERN
MICHIGAN. AS SEEN IN RECENT DAYS...TEMPERATURES WILL REBOUND QUICKLY
PUSHING 90 DEGREES BY NOON AREAWIDE. CLOUDS SHOULD BE FAIRLY LEAN
EARLY WITH CLEAN IR IMAGERY UPSTREAM THIS MORNING. THIS SETS THE
STAGE FOR ANOTHER HOT AND HUMID DAY. THERE IS A CHALLENGE IN HOW TO
HANDLE THE HEADLINES...GIVEN FORECASTED HEAT INDICES THAT ARE
NOTABLY BELOW THE 105 DEGREE THRESHOLD. IN FACT...SOME AREAS ARE
HARD PRESSED TO REACH THE 100 DEGREE MARK. HOWEVER...WILL MAINTAIN
THE EXCESSIVE HEAT WARNING OUT OF RESPECT FOR FORECAST CONTINUITY
AND THE POTENTIAL FOR SOME UNACCOUNTED COMPRESSIONAL WARMING OUT
AHEAD OF THE APPROACHING FRONTAL BOUNDARY. THIS DOES HAVE POTENTIAL
IF CONDITIONS PROVE TO BE DRIER THAN ANTICIPATED DURING THE LATE
AFTERNOON HOURS. AGAIN...A DIFFICULT PREDICAMENT.

MODEL DATA IS ADVERTISING THE THUNDERSTORM POTENTIAL WILL INCREASE
FOR THE AFTERNOON HOURS AS A PREFRONTAL BAND OF ENHANCED
DEFORMATION/VORTICITY SLIDES TOWARD THE CWA. THIS FORCING IS
EXPECTED TO ORGANIZE EARLY THIS MORNING IN VICINITY OF NW WI IN THE
TRAILING OR ENTRANCE REGION OF A 850/700MB MIDLEVEL JETLET OR
ZONALLY ORIENTATED LOW LEVEL JET AXIS. CONFIDENCE HAS INCREASED IN
THIS FORCING AS THUNDERSTORMS ARE NOW INITIATING OVER NW WISCONSIN
AS OF 6Z. NWP FORECASTS THUNDERSTORMS FILLING IN ALONG THIS
VORTICITY/DEFORMATION BAND FROM THE NORTHERN LAKE SUPERIOR SHORELINE
SOUTHWEST TO FAR NE NEBRASKA BY 11Z. THIS LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO PUSH EASTWARD BRINGING THE
AFOREMENTIONED INCREASE IN THUNDERSTORM POTENTIAL BY 17Z MIDLAND/BAY
COUNTIES...FLINT BY 19Z...DETROIT BY 21Z. THIS WILL BE IN TIME TO
ACT UPON OR USE A VERY UNSTABLE THERMODYNAMIC PROFILE...MLCAPES IN
EXCESS OF 2000 J/KG.

CONVECTION THIS AFTERNOON IS EXPECTED TO BECOME
PREFRONTAL...OUTRUNNING ANY SIGNIFICANT INCREASE IN THE KINEMATIC
FIELD. THIS WILL LIMIT 0-6KM BULK SHEAR TO 20-25 KNOTS WHICH IS
CITED IN THE LATEST SWODY1 AND HAS SUPPORT FROM 19.00Z NAM AND 19.06
RUC PLAN VIEWS. CONVECTION IS EXPECTED TO ORGANIZE AS
MULTI-CELLS...FAVORING LINE SEGMENTS TO SOME DYNAMIC BOW STRUCTURES
OWING FROM THE AFOREMENTIONED BULK SHEAR VALUES AND A DEEP
UNIDIRECTIONAL WIND PROFILE. THE LACK OF AVAILABILITY TO THE GREATER
WIND MAGNITUDES HERE IN SOUTHEASTERN MICHIGAN LIMITS THE FORECASTING
OF SUPERCELLS. THEREFORE...THE WIDESPREAD SEVERE THREAT TODAY IS
EXPECTED TO BE DAMAGING WIND GUSTS. IT IS WORTH NOTING...THE NEAR
SURFACE SHEAR IS SOMETHING THAT NEEDS MENTIONING AS 0-.5 KM BULK
SHEAR VALUES ARE ON THE ORDER OF 20 KNOTS...WITH 0-1 KM HELICITY
VALUES BETWEEN 150-200 M2/S2. THESE VALUES FALL MARGINALLY INTO THE
PARAMETER SPACE SUPPORTIVE OF TORNADOGENESIS AND SWODY1 OUTLINES A
5% TORNADO PROB FOR MUCH OF THE CWA. THIS POTENTIAL WILL
PARTICULARLY NEED TO BE MONITORED  WITH CELL MERGERS AND
CELL-BOUNDARY INTERACTIONS. FROM THE VANTAGE POINT THIS MORNING THE
BEST TIME PERIOD FOR SEVERE WEATHER WILL COME BETWEEN 18-03Z.

MODELS SHOW THE POTENTIAL FOR A SECOND LINE OF SHOWERS AND
THUNDERSTORMS SLIDING THROUGH THE CWA BETWEEN 01-09Z TONIGHT. THIS
POTENTIAL/FORCING MAY ARISE AS SOME INCREASED INSTABILITY
ADVECTS/RETURNS BACK INTO THE REGION IN TOW OF EARLIER CONVECTION
BUT IN ADVANCE OF THE APPROACHING COLD FRONT. CONFIDENCE ON HOW THIS
WILL UNFOLD IS MUCH LOWER.

LOWS TONIGHT WILL AGAIN BE MILD...MIDDLE 70S SOUTH TO THE UPPER 60S
NORTH.

LONG TERM...SATURDAY THROUGH THURSDAY

SOUTHERN EXTENSION OF THE LOWER HEIGHT FIELD EMANATING FROM THE
STRONG SHORTWAVE PIVOTING THROUGH THE MEAN HUDSON BAY TROUGH ACROSS
SOUTHERN ONTARIO WILL WORK ACROSS THE SOUTHEAST MICHIGAN OVER THE
UPCOMING WEEKEND.  THIS IN COMBINATION WITH INCREASING LOW LEVEL
ANTICYCLONIC FLOW WILL PROVIDE A PROGRESSIVELY COOLER AND DRIER
ENVIRONMENT THROUGH THIS TIME.  LEAD FRONTAL STRUCTURE WILL TAKE
SOME TIME TO EXIT THE REGION ON SATURDAY AS THE BOUNDARY BECOMES
INCREASINGLY PARALLEL TO THE MEAN FLOW...LEAVING THE INITIAL STAGES
OF THE COLD AIR ADVECTIVE PROCESS LAGGING.  THIS WILL EFFECTIVELY
ALLOW THE STRONG DIABATIC HEATING INTO A WELL MIXED PROFILE TO WORK
TEMPERATURES BACK INTO THE MIDDLE AND UPPER 80S ACROSS ALL BUT
NORTHERN SECTIONS.  THIS IN CONJUNCTION WITH THE FALLING HEIGHTS/
COOLING MID LEVELS WILL YIELD A STEEP LAPSE RATE ENVIRONMENT.
DIMINISHING MOISTURE QUALITY WILL PROVIDE SOME QUESTION TO THE
CONVECTIVE POTENTIAL.  HOWEVER MODELS ARE HINTING AT AN ILL-DEFINED
SHORTWAVE OF NORTHWEST PACIFIC ORIGIN ARRIVING COINCIDENT WITH THE
HEATING CYCLE.  ASSUMING SOME DEGREE OF LOW LEVEL CONVERGENCE
REMAINS PREVALENT ALONG THE FRONTAL SLOPE...THIS WILL SUPPORT AT
LEAST A LOW END CHANCE MENTION THROUGH THE EARLY PART OF THE DAY
/MAINLY SOUTH/.

A MORE CONCERTED AIRMASS ADJUSTMENT WILL COMMENCE BY SATURDAY
EVENING AS LOW LEVEL WINDS VEER TO NORTHERLY.  THIS WILL BRING
DEWPOINTS MORE COMFORTABLY BACK INTO THE 50S.  HIGH PRESSURE
WORKING THROUGH THE REGION WILL PROVIDE BENIGN CONDITIONS ON
SUNDAY.  850 MB TEMPERATURES BOTTOM OUT IN THE LOWER TEENS DURING
THIS TIME...SUPPORTING HIGHS IN THE 70S.

LOWER AMPLITUDE WEST-NORTHWEST MID LEVEL FLOW WILL DICTATE CONDITIONS
HEADING INTO THE EARLY AND MID WEEK PERIOD.  THE EXTENSIVE WEST TO
EAST ELONGATED UPPER RIDGE WILL HOLD FIRMLY TO THE SOUTH UNDER THIS
PATTERN...RETAINING A MORE SEASONABLE LATE JULY TEMPERATURE REGIME.
GRADUAL MODULATION OF THE ENVIRONMENT IN THE WAKE OF THE DEPARTING
LOW LEVEL ANTICYCLONE WILL EASE TEMPERATURES BACK INTO THE 80S
THROUGH TUESDAY.  PRECIPITATION CHANCES THROUGH THIS PERIOD REMAIN
QUITE ILL-DEFINED...OWING TO CONSIDERABLE DIFFERENCES YET IN
HANDLING BOTH THE PLACEMENT AND TIMING OF SHORTWAVE ENERGY EJECTING
ACROSS THE NORTHERN CONUS.

MARINE...

A COLD FRONT WILL MARCH SOUTHWARD ACROSS THE GREAT LAKES REGION
TODAY. IN RESPONSE...SOUTHWEST WINDS WILL SHOW A GRADUAL
INCREASE..TOPPING OUT AROUND 20 KNOTS THIS AFTERNOON. SIGNIFICANT
WAVE HEIGHTS WILL BUILD TO AROUND 3 FEET ACCORDINGLY...WITH HEIGHTS
OF 4 TO 5 FEET POSSIBLE ACROSS CENTRAL LAKE HURON. A FEW ROUNDS OF
THUNDERSTORMS CAN BE EXPECTED...WITH THE BEST CHANCE OF SEVERE
TOMORROW AFTERNOON AND EVENING.  HIGH PRESSURE WILL BUILD IN DURING
THE WEEKEND RESULTING IN A RETURN TO MORE TRANQUIL CONDITIONS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...EXCESSIVE HEAT WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-
     MIZ082-MIZ083...UNTIL 8 PM FRIDAY.

LAKE HURON...
     SMALL CRAFT ADVISORY...SAGINAW BAY AND THE NEARSHORE WATERS FROM
     PORT AUSTIN TO HARBOR BEACH...UNTIL 10 PM FRIDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL 10 PM FRIDAY.

&&

AVIATION.....SC
UPDATE.......SC
SHORT TERM...CB
LONG TERM....MR
MARINE.......CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 19, 2:47 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
347 AM EDT FRI JUL 19 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-200800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
347 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THIS EVENING.
PLEASE SEE THE LATEST FORECASTS AND STATEMENTS FOR DETAILS.

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THE HIGHEST
PROBABILITY OF SEVERE WEATHER TO OCCUR IS BETWEEN 2 PM AND 10 PM.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70
MPH AND ONE INCH HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL.
THUNDERSTORMS WILL MOVE TO THE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF M-59 ON SATURDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-200800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
347 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THIS EVENING.
PLEASE SEE THE LATEST FORECASTS AND STATEMENTS FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE
HURON FROM PORT AUSTIN TO HARBOR BEACH...INCLUDING SAGINAW BAY
THROUGH THE EVENING.  REFER TO THE LATEST MARINE FORECAST PRODUCTS
FOR DETAILS.

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THE HIGHEST
PROBABILITY OF SEVERE WEATHER TO OCCUR IS BETWEEN 2 PM AND 10 PM.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70
MPH AND ONE INCH HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL.
THUNDERSTORMS WILL MOVE TO THE EAST AT 25 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS LAKE ST CLAIR AND THE
MICHIGAN WATERS OF LAKE ERIE ON SATURDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS ALL MARINE WATERS
TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 19, 1:07 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
207 PM EDT FRI JUL 19 2013

MIZ047-048-053-191830-
BAY-MIDLAND-SAGINAW-
207 PM EDT FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF MIDLAND...MOVING EAST AT 40 MPH.

WINDS UP TO 50 MPH...HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MIDLAND BY 215 PM EDT...
  FREELAND BY 220 PM EDT...
  AUBURN BY 225 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SF
Special weather statement, Jul 19, 1:46 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
246 PM EDT FRI JUL 19 2013

MIZ049-055-191915-
HURON-SANILAC-
246 PM EDT FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF UBLY...MOVING EAST AT 50 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MINDEN BY 300 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SF/MANN

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

7 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 19, 1:50 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
42 kt (48 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
July 19, 2:06 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 0.29 mi NW of Harbor Beach
Measured
44 kt (51 mph) measured gust
Reported by
ASOS
Coordinates
43.853, -82.643

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 19, 2:50 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.85 mi SE of Port Sanilac
Measured
36 kt (41 mph) measured gust
Reported by
ASOS
Coordinates
43.420, -82.540

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 19, 5:10 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
48 kt (55 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 19, 5:20 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
46 kt (53 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
July 19, 6:30 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 0.29 mi NW of Harbor Beach
Measured
40 kt (46 mph) measured gust
Reported by
ASOS
Coordinates
43.853, -82.643

Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi

When
July 19, 6:30 PM EST
Where
Harbor Beach to Port Sanilac Mi forecast zone, 1.47 mi NNE of Harbor Beach
Measured
40 kt (46 mph) measured gust
Reported by
ASOS
Coordinates
43.850, -82.640

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2013Every state in 2013This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468040, 468042, 468043, 468046, 468049, 468067, 469991.